Display Settings:

Format

Send to:

Choose Destination
Chin Med J (Engl). 2012 Feb;125(4):646-51.

A follow-up study on newer anti-epileptic drugs as add-on and monotherapy for partial epilepsy in China.

Author information

  • 1Department of Neurology, Tongji Hospital, Huazhong University of Science and Technology, Wuhan, Hubei, China.

Abstract

BACKGROUND:

Recently, new anti-epileptic drugs (AEDs) have been more frequently selected to treat epilepsy. In the present study, we evaluated the dynamic changes of efficacy and safety of three newer AEDs for treating partial epilepsy in China.

METHODS:

Patients were collected sequentially and were divided into three groups which accepted oxcarbazepine (OXC), lamotrigine (LTG) or topiramate (TPM) therapy. Each group included monotherapy and add-on therapy subgroups. We followed all patients for one year and recorded the indexes of efficacy and safety in detail.

RESULTS:

A total of 909 patients finished the follow-up observation. No significant difference was found in proportion of patients with > or = 50% reduction, > or = 75% reduction and 100% seizure reduction in the LTG and OXC groups between the first and the second six months. In the TPM group there was a statistical difference between the first and the second six months in proportion of patients with > or = 50% reduction (P = 0.002), > or = 75% reduction (P < 0.0001) and 100% seizure reduction (P = 0.009) in the monotherapy subgroup, and about > or = 75% reduction and 100% seizure reduction in the add-on therapy subgroup (P < 0.0001). The efficacy between the add-on and monotherapy subgroups showed a statistical difference. The safety of the three newer AEDs was good.

CONCLUSIONS:

The three newer AEDs all showed good efficacy and tolerability for partial epilepsy. And the efficacy can be maintained for at least one year.

PMID:
22490489
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Chinese Medical Association Publishing House Ltd.
    Loading ...
    Write to the Help Desk